IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 1974 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
 »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »  Article in PDF (603 KB)
 »  Citation Manager
 »  Access Statistics
 »  Reader Comments
 »  Email Alert *
 »  Add to My List *
* Registration required (free)

 
In This Article
 »  Abstract
 » Introduction
 » Case Report
 » Discussion
 » Conclusion
 »  References
 »  Article Figures

 Article Access Statistics
    Viewed1447    
    Printed52    
    Emailed1    
    PDF Downloaded129    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
 Table of Contents    
DRUG WATCH
Year : 2014  |  Volume : 46  |  Issue : 6  |  Page : 651-652
 

Hypoglycemia - A rare complication of carbamazepine overdose


1 Medical Intensive Care Unit, Christian Medical College, Vellore, Tamil Nadu, India
2 Department of General Medicine, Christian Medical College, Vellore, Tamil Nadu, India

Date of Submission24-Mar-2014
Date of Decision24-May-2014
Date of Acceptance28-Jul-2014
Date of Web Publication18-Nov-2014

Correspondence Address:
Kundavaram Paul Prabhakar Abhilash
Department of General Medicine, Christian Medical College, Vellore, Tamil Nadu
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.144941

Rights and Permissions

 » Abstract 

Carbamazepine overdose usually presents with neurological manifestations such as ataxia, seizures and altered sensorium or cardiac manifestations that include tachycardia, hypotension and ventricular extra-systoles. We report a patient with carbamazepine overdose who manifested recurrent hypoglycemia on the third and fourth day following ingestion that resolved with supportive therapy.


Keywords: Anti-epileptic, carbamazepine, complication, hypoglycemia, overdose


How to cite this article:
Jha A, Abhilash KP, Bandhyopadhyay R, Victor PJ. Hypoglycemia - A rare complication of carbamazepine overdose . Indian J Pharmacol 2014;46:651-2

How to cite this URL:
Jha A, Abhilash KP, Bandhyopadhyay R, Victor PJ. Hypoglycemia - A rare complication of carbamazepine overdose . Indian J Pharmacol [serial online] 2014 [cited 2019 Aug 23];46:651-2. Available from: http://www.ijp-online.com/text.asp?2014/46/6/651/144941



 » Introduction Top


Carbamazepine, a first line antiepileptic belonging to the iminostilbene group, contributes to 46.9% of antiepileptic drug overdose in the United Kingdom. [1] Overdose results in neurologic, cardiac and metabolic manifestations. [1] We report the occurrence of recurrent and protracted hypoglycemia in the setting of carbamazepine overdose.


 » Case Report Top


A 20-year-old pregnant woman at 26-weeks of gestation, on anti-epileptic therapy with carbamazepine presented with a history of consumption of 4000 mg (200 mg × 20 tablets) of carbamazepine. She denied concomitant overdose with other medications. Following gastric lavage at a local hospital, she was transferred to our hospital 4-hours after ingestion. At presentation Glasgow coma score (GCS) was 3/15, pulse rate was 138/min, blood pressure 110/70 mmHg and respiratory rate 25/min. Capillary blood glucose level was 109 mg/dl. Pupils were dilated 6 mm bilaterally and reacting to light. Deep tendon reflexes were sluggish and Babinski sign was negative. Rest of systemic examination was unremarkable. She was intubated for low sensorium. Multi-dose activated charcoal therapy (50 grams every 6 hours) was administered. She was shifted to the intensive care unit (ICU) for ventilation and monitoring.

Serum carbamazepine level was > 20 μg/ml (therapeutic level 6-12 μg/ml). Hemoglobin was 8 g/dl and white count 15,200/cumm. Renal function, liver function test and coagulation profile were within normal limits. Six hours into admission she developed circulatory shock requiring fluid resuscitation and low dose vasopressors. Empiric antibiotic therapy was initiated, which was subsequently discontinued in view of negative cultures, low procalcitonin (0.34) and absence of a definite focus of infection.

On the third day, several episodes of hypoglycemia were observed [Figure 1] which was managed initially with bolus doses of 50% dextrose for each episode and subsequently with an infusion of 25% dextrose. The infusion was given for 60 hours following which there were no further episodes of hypoglycemia. Other causes of hypoglycemia including drugs, renal or hepatic failure and sepsis were ruled out. Serum carbamazepine level on the third day was still elevated (17.3 μg/ml) and decreased to sub therapeutic range by the seventh day (2.97 μg/ml).
Figure 1: Serial blood glucose levels after carbamazepine overdose

Click here to view


By day 7, she was extubated and vasoactive agents were weaned. Serum carbamazepine level showed a declining trend and normalized. At 2-months follow-up no further hypoglycemic episodes were documented.


 » Discussion Top


Carbamazepine a drug used for the treatment of trigeminal neuralgia and epilepsy acts by preventing repeated firing of the neurons by prolonging the inactive state of the sodium channels. The maintenance dose is 15-20 mg/kg. Oral absorption is slow and variable due to poor water solubility. It is highly protein bound (75%) and is metabolized in liver by CYP 3A4. It is an inducer of CYP 3A4 and this auto-induction requires up-scaling of doses in chronic use.

Carbamazepine may produce rash and photosensitivity but serious idiosyncratic reactions such as drug-induced lupus and agranulocytosis are relatively rare. [2] Acute overdose results in neurotoxicity and cardiac collapse. Neurological symptoms include ataxia, nystagmus, seizures, status epilepticus and altered sensorium. [3],[4] Cardiotoxicity manifests as tachycardia, hypotension and ventricular extra systoles. [5] Acute hypernatremia, a rare complication of overdose is due to inappropriate anti-diuretic hormone secretion. [6] Hepatotoxicity, common with chronic use is rare in acute overdose. [7]

Our patient had neurotoxicity and cardiotoxicity as evidenced by depressed sensorium and prolonged circulatory shock with tachycardia. Recurrent and protracted hypoglycemia, which our patient manifested, has not been reported following overdose. The mechanism of hypoglycemia was unclear. Although valproic acid can cause hyperinsulinemia, [8] there is no evidence that carbamazepine impacts insulin levels. Thus possible mechanisms for hypoglycemia include increased insulin secretion, decreased gluconeogenesis, increased glucose utilization and storage or decreased glucagon release. Increased fetal glucose demand may have contributed to hypoglycemia; the absence of hypoglycemic episodes following recovery from the overdose however suggests other mechanism (s) for hypoglycemia. Measurement of plasma insulin levels may have helped in ascertaining the mechanism of hypoglycemia, however this was not done for our patient.


 » Conclusion Top


Hypoglycemiamay be encountered in carbamazepine overdose. Clinicians need to be aware of this complication and monitor blood glucose in those who present with toxicity.

 
 » References Top

1.
Nixon AC, Doak MW, Crozier H, Crooks DP, Waring WS. Patterns of antiepileptic drug overdose differ between men and women: Admissions to the Edinburgh Poisons Unit, 2000-2007. QJM 2009;101:51-6.  Back to cited text no. 1
    
2.
Daughton JM, Padala PR, Gabel TL. Careful monitoring for agranulocytosis during carbamazepine treatment. Prim Care Companion J Clin Psychiatry 2006;8:310-1.  Back to cited text no. 2
    
3.
Lifshitz M, Gavrilov V, Sofer S. Signs and symptoms of carbamazepine overdose in young children. Pediatr Emerg Care 2000;16:26-7.  Back to cited text no. 3
    
4.
Spiller HA, Carlisle RD. Status epilepticus after massive carbamazepine overdose. J Toxicol Clin Toxicol 2002;40:81-90.  Back to cited text no. 4
    
5.
Todoroviæ V, Randeloviæ S, Joksoviæ D, Joviæ-Stosiæ J, Vuciniæ S, Glisoviæ L. Carbamazepine cardiotoxicity in acute poisoning. Vojnosanit Pregl 1993;50:143-6.  Back to cited text no. 5
    
6.
Thabet H, Brahmi N, Zagdoudi I, Amamou M, Hedhili A, Ben Salah N, et al. Acute self‐poisoning with carbamazepine. Presse Med 1999;28:955-8.  Back to cited text no. 6
    
7.
Martínez P, González de Etxabarri S, Ereño C, López G, Hinojal C, Teira R. Acute severe hepatic insufficiency caused by carbamazepine. Rev Esp Enferm Dig 1993;84:124-6.  Back to cited text no. 7
    
8.
Belcastro V, D'Egidio C, Striano P, Verrotti A. Metabolic and endocrine effects of valproic acid chronic treatment. Epilepsy Res 2013;107:1-8.  Back to cited text no. 8
    


    Figures

  [Figure 1]

This article has been cited by
1 Carbamazepine overdose
Reactions Weekly. 2015; 1533(1): 112
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow